Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Cheyenne, WY

May 23, 2020Goshen County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 3:35 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 3:35 PM MDT (21:35 UTC)
Expired
May 23, 2020, 4:15 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:45 PM MDTHAIL 0.755 W Torrington, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WUUS55 KCYS 232135
SVRCYS
NEC165-WYC015-232215-
/O.NEW.KCYS.SV.W.0005.200523T2135Z-200523T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
335 PM MDT Sat May 23 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in the Panhandle of Nebraska...
  Central Goshen County in southeastern Wyoming...

* Until 415 PM MDT.

* At 335 PM MDT, a severe thunderstorm was located over Veteran, or
  10 miles southwest of Torrington, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Torrington, Lingle, Fort Laramie, Yoder, Jay Em, Fort Laramie
  National Historic Site, Veteran and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4181 10434 4193 10460 4256 10452 4222 10373
TIME...MOT...LOC 2135Z 208DEG 23KT 4197 10433 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
3 follow-up statements
860 
WWUS55 KCYS 232151
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Sat May 23 2020

NEC165-WYC015-232215-
/O.CON.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
351 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES...

At 351 PM MDT, a severe thunderstorm was located near Lingle, or near
Torrington, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Torrington, Lingle, Fort Laramie, Jay Em, Fort Laramie National
Historic Site and Hwy 85 At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4196 10422 4211 10457 4256 10452 4222 10373
TIME...MOT...LOC 2151Z 205DEG 25KT 4213 10426 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
351 
WWUS55 KCYS 232206
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
406 PM MDT Sat May 23 2020

NEC165-WYC015-232215-
/O.CON.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
406 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL SIOUX AND NORTHEASTERN GOSHEN COUNTIES...

At 406 PM MDT, a severe thunderstorm was located 11 miles northeast
of Lingle, or 12 miles north of Torrington, moving northeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jay Em and Hwy 85 At Dry Rawhide Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4211 10417 4221 10445 4251 10441 4227 10385
TIME...MOT...LOC 2206Z 208DEG 24KT 4224 10416 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
405 
WWUS55 KCYS 232214
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat May 23 2020

NEC165-WYC015-232224-
/O.EXP.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
414 PM MDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIOUX AND
NORTHEASTERN GOSHEN COUNTIES WILL EXPIRE AT 415 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire. However small hail and gusty winds are still 
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4211 10417 4221 10445 4251 10441 4227 10385
TIME...MOT...LOC 2214Z 208DEG 23KT 4228 10413 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 23, 2:20 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat May 23 2020

VFR anticipated at all terminals to start the next 6 hour period.
Low clouds should dissipate over the northern Nebraska Panhandle
the next 1-2 hours ahead of the developing TS/VCTS expected later
this afternoon and evening. Fluctuations at terminals between MVFR
and VFR can be expected when VCTS and TS occur. Looking at short
term hi-res models for VCSH and associated convection to start
near the 19Z- 20Z time, moving from southwest to northeast.
Amendments may be necessary in the event that convection begins to
bow out and form a cluster by afternoon and evening. Expect gusty
winds 15-25 knots at times, with the NE Panhandle terminals
experiencing up to 30 knot wind gusts by 0Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 23, 1:57 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
157 PM MDT Sat May 23 2020

WYZ118-119-232030-
Central Laramie County WY-East Laramie County WY-
157 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 230
PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles northeast of Cheyenne. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4118 10460 4130 10468 4145 10451 4123 10437
TIME...MOT...LOC 1956Z 232DEG 3KT 4126 10457

Hammer
Special weather statement, May 23, 2:22 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT Sat May 23 2020

WYZ108-232115-
Goshen County WY-
222 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Meriden Rest Area, or 34 miles south of
Torrington, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4157 10437 4157 10454 4176 10446 4169 10413
TIME...MOT...LOC 2022Z 208DEG 10KT 4161 10443

Hammer
Special weather statement, May 23, 2:52 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT Sat May 23 2020

WYZ107-108-232130-
East Platte County WY-Goshen County WY-
252 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4174 10457 4182 10476 4206 10467 4194 10425
TIME...MOT...LOC 2052Z 204DEG 10KT 4181 10463

Hammer
Special weather statement, May 23, 2:57 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Sat May 23 2020

WYZ118-119-232145-
Central Laramie County WY-East Laramie County WY-
257 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gun Barrel, or 26 miles northeast of Cheyenne, moving
east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Albin and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4140 10447 4156 10423 4156 10413 4138 10406
      4125 10406 4122 10441
TIME...MOT...LOC 2057Z 256DEG 12KT 4133 10435

Hammer
Special weather statement, May 23, 3:27 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020

WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Yoder and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
      4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:57 PM MDTSpecial Weather StatementCYSLaramie33 min
May 23, 2:22 PM MDTSpecial Weather StatementCYSGoshen53 min
May 23, 2:52 PM MDTSpecial Weather StatementCYSGoshen38 min
May 23, 2:57 PM MDTSpecial Weather StatementCYSLaramie48 min
May 23, 3:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
May 23, 3:27 PM MDTSpecial Weather StatementCYSGoshen48 min
May 23, 3:53 PM MDTSpecial Weather StatementCYSBanner, Kimball37 min
May 23, 4:13 PM MDTSpecial Weather StatementCYSSioux47 min
May 23, 4:23 PM MDTSpecial Weather StatementCYSSioux52 min
May 23, 4:31 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball44 min
May 23, 5:03 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill42 min
May 23, 5:29 PM MDTSpecial Weather StatementCYSBox Butte46 min
May 23, 5:46 PM MDTSpecial Weather StatementCYSCheyenne44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.